Georgia, 2005

Flash Flood and Hail in Georgia, July 1, 2005

July 1, 2005 · NWS FFC · 10 events in 9 counties and zones

6 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 1, 2:20 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 1, 2:20 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
320 PM EDT FRI JUL 1 2005

.SHORT TERM...
PRE-FRONTAL BOUNDARY MOVING INTO PORTIONS OF NORTHWEST GEORGIA
THIS AFTERNOON...WITH SURFACE FRONT STILL WEST OF THE MISSISSIPPI
RIVER.  MODELS HAVE BEEN TOO FAST WITH THIS SYSTEM AND THERE IS
STILL QUITE A BIT OF UNCERTAINTY.  ALTHOUGH SPC HAS DROPPED THE
SLIGHT RISK OF SEVERE THUNDERSTORMS FOR FORECAST AREA THIS
AFTERNOON...THERE IS ENOUGH MOISTURE AND INSTABILITY AVAILABLE
THAT SOME STORMS COULD BECOME SEVERE ESPECIALLY ACROSS NORTH
GEORGIA WHERE A VORT MAX WILL PROVIDE A FOCUS.  MODELS ARE
INDICATING BEST MOISTURE WILL BE OVER SOUTHEAST OF A COLUMBUS TO
MACON TO ATHENS LINE THROUGH THIS EVENING AND EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP.  BELIEVE ANY THREAT OF SEVERE WILL
DIMINISH WITH LOSS OF SUNSHINE THIS EVENING. EXPECT SURFACE FRONT
TO APPROACH NORTHWEST PORTIONS OF FORECAST AREA OVERNIGHT AND
MODELS INDICATING FRONT WILL SLOWLY DRIFT SOUTH THROUGH FORECAST
AREA THROUGH SUNDAY.  MODELS ARE INDICATING LITTLE TO
NO DRYING ASSOCIATED WITH THE FRONTAL PASSAGE.  ALTHOUGH FRONT
WILL BE DIMINISHING THERE WILL BE ENOUGH OF A FOCUS...MOISTURE AND
INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORM DEVELOPMENT
SATURDAY AND SUNDAY.

.LONG TERM...
UPPER LEVEL RIDGE WILL BUILD OVER NORTH FLORIDA BY MONDAY AND INTO
THE GULF BY THE MIDDLE OF NEXT WEEK.  SEVERAL WEAK SHORT WAVES
WILL ROTATE OVER THE TOP OF RIDGE WEDNESDAY AND THURSDAY.  FOR THE
MOST PART CONVECTION SHOULD BE MAINLY DIURNALLY DRIVEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         73  89  71  88 /  30  30  20  40
ATHENS          72  91  70  88 /  30  40  20  40
GAINESVILLE     72  89  70  84 /  30  30  20  40
ROME            72  93  69  93 /  30  20  20  40
COLUMBUS        75  94  75  91 /  30  30  20  40
MACON           74  94  74  93 /  30  40  30  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

&&

12

In the hours before

Special weather statement, Jul 1, 1:59 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT FRI JUL 1 2005

GAZ030-011945-

259 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN POLK COUNTY
UNTIL 345 PM EDT...

AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING OVER NORTH CENTRAL POLK COUNTY NEAR
SENEY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS NORTH CENTRAL AND NORTHEAST POLK COUNTY.  ADDITIONAL ACTIVITY
MAY DEVELOP TO THE SOUTHWEST OF THIS STORM.  HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS. STAY INDOORS AND AWAY FROM
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 2:08 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
308 PM EDT FRI JUL 1 2005

GAZ014-011945-

308 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING...PEA-SIZED
HAIL...AND WIND GUSTS TO 40 MPH IN DAWSON COUNTY UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DAWSONVILLE...MOVING SOUTHEAST AT 15 MPH.

AT 305 PM EDT...PEA-SIZED HAIL WAS OBSERVED IN THIS STORM IN
DAWSONVILLE. THIS STORM HAS THE POTENTIAL TO CONTINUE TO PRODUCE PEA
SIZE HAIL ALONG WITH FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND
GUSTS TO 40 MPH AS IT MOVES ACROSS EASTERN AND SOUTHEASTERN DAWSON
COUNTY. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON
ROADWAYS. STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES
UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 2:11 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
311 PM EDT FRI JUL 1 2005

GAZ014-011945-

311 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...PEA-SIZED HAIL...AND
FREQUENT LIGHTNING IN DAWSON COUNTY UNTIL 345 PM EDT...

AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF DEVELOPING STRONG THUNDERSTORMS FROM BLAIRSVILLE...TO
CLEVELAND...MOVING EAST AT 10 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT
CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES
ACROSS HEAVY RAIN MAY CAUSE FLOODING...ESPECIALLY IN STEEP
MOUNTAINOUS TERRAIN.  STAY INDOORS AND AWAY FROM ELECTRICAL
APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 2:17 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
317 PM EDT FRI JUL 1 2005

GAZ008-009-016-012000-

317 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND VERY HEAVY
RAIN IN WHITE...UNION...AND TOWNS COUNTIES UNTIL 400 PM EDT...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING STRONG THUNDERSTORMS FROM BLAIRSVILLE TO 6 MILES
SOUTHEAST OF SAUTEE...MOVING EAST AT 10 MPH.

THESE STORMS WILL PRODUCE VERY HEAVY RAIN...1/4 TO 1/2 INCH DIAMETER
HAIL...AND FREQUENT CLOUD-TO-GROUND LIGHTNING. VERY HEAVY RAIN MAY
RESULT IN FLOODING...ESPECIALLY IN STEEP MOUNTAINOUS TERRAIN.
CAMPERS AND HIKERS IN THE AREA SHOULD SEEK SAFE SHELTER IMMEDIATELY.

STAY INDOORS AND AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED.  STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND
TELEVISION FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 2:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
325 PM EDT FRI JUL 1 2005

GAZ023-012015-

325 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND PEA-SIZED
HAIL IN SOUTHERN HALL COUNTY UNTIL 415 PM EDT...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM DEVELOPING 6 MILES SOUTHWEST OF
MURRAYVILLE...MOVING SOUTHEAST AT 15 MPH.

THIS STORM PRODUCED PEA-SIZED HAIL IN DAWSON COUNTY...AND HAS A
CONTINUED POTENTIAL TO DO SO AS IT MOVES ACROSS SOUTHERN HALL
COUNTY.  THIS STORM WILL AFFECT GAINESVILLE AND OAKWOOD. BRIEF HEAVY
DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. STAY INDOORS AND
AWAY FROM ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

RAB
Special weather statement, Jul 1, 2:29 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
329 PM EDT FRI JUL 1 2005

GAZ005-012015-

329 PM EDT FRI JUL 1 2005

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING AND 1/2 INCH
DIAMETER HAIL IN MURRAY COUNTY UNTIL 415 PM EDT...

AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES EAST OF CRANDALL TO ETON...MOVING
SOUTHEAST AT 10 MPH. THESE STORMS WILL AFFECT ETON AND CRANDALL.

THIS STORM HAS THE POTENTIAL TO PRODUCE 1/2 TO 1/2 INCH
HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING...WIND GUSTS TO 40
MPH...AND VERY HEAVY RAIN. HEAVY DOWNPOURS MAY CAUSE PONDING OF
WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF
THE COUNTY BY 415 PM EDT.

RAB

The radar

The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 2 lightning, 1 hail, 1 flash flood. Local standard time, as filed.

Lightning, Whitfield

When
July 1, 2:40 PM EST
Where
Whitfield County, Dalton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
34.806, -84.967 (the zone’s center; the record gives no point)

The Whitfield County Emergency Management Director reported that a couple of trees were down because of a lightning strike. In addition, wind gusts in the area were estimated at 50 to 60 mph.

Thunderstorm Wind, Fannin

When
July 1, 3:05 PM EST
Where
Fannin County, 5 mi W of Epworth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
34.950, -84.467

The public reported six or more trees down in the area, one 8 inch diameter tree snapped off.

Thunderstorm Wind, De Kalb

When
July 1, 3:35 PM EST
Where
De Kalb County, Druid Hills
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
33.867, -84.350

The public reported that a few trees were down in the Virginia Highlands area.

Hail, De Kalb

When
July 1, 3:44 PM EST
Where
De Kalb County, Druid Hills
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -84.350

The public reported quarter-sized hail in the Virginia Highlands area.

Thunderstorm Wind, Hall

When
July 1, 4:00 PM EST
Where
Hall County, Gainesville
Measured
30 kt (35 mph) estimated gust
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
34.300, -83.833

The Times of Gainesville reported that a tree was blown down during a thunderstorm causing a couple of power lines to come down. Approximately 165 residents were without power for a few hours as a result.

Thunderstorm Wind, Coweta

When
July 1, 4:30 PM EST
Where
Coweta County, Countywide
Measured
31 kt (36 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.383, -84.733

The Coweta County 911 Center reported that a couple of trees were blown down in separate parts of the county.

Flash Flood, Clarke

When
July 1, 4:30 PM EST to 5:30 PM EST
Where
Clarke County, Oconee Hgts
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
33.983, -83.417

The Clarke County Emergency Management Director reported that thunderstorms with very heavy rain five miles northwest of Athens resulted in flooding along Hunnicutt Creek. Three homes were surrounded by water and three cars were stranded in high water. However, damage was limited to debris removal as water did not get into the homes or the vehicles. The incident occurred within less than an hour.

Thunderstorm Wind, Walton

When
July 1, 4:50 PM EST to 5:00 PM EST
Where
Walton County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GOVT OFFICIAL
Coordinates
33.767, -83.717

The Walton County 911 Center reported that many trees, at least a dozen, were down throughout the county. The strongest storms passed through the southern part of the county.

Lightning, Morgan

When
July 1, 4:50 PM EST
Where
Morgan County, Bostwick
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.591, -83.492 (the zone’s center; the record gives no point)

The Morgan County Emergency Manager reported that lightning struck a power pole and transformer, knocking electricity out to the area.

Thunderstorm Wind, Spalding

When
July 1, 5:00 PM EST
Where
Spalding County, Griffin
Measured
30 kt (35 mph) estimated gust
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
33.250, -84.267

The Griffin Daily News reported that a tree was blown down by a thunderstorm wind gust onto a power line. Power was out in the area for nearly two hours as a result.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5468109, 5468104, 5468113, 5468105, 5468112, 5468106, 5468110, 5468107, 5468108, 5468111.